Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Chicago, IL

June 23, 2004Lake County, McHenry County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 23, 2004, 5:30 PM CDT for Lake County, McHenry County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2004, 5:30 PM CDT (22:30 UTC)
Expired
Jun 23, 2004, 6:15 PM CDT
In force
45 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Lake County, IL, McHenry County, IL

The radar

The Milwaukee radar (KMKX), 77 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:15 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 3:15 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT WED JUN 23 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS:

WATER VAPOR IMAGERY DEPICTING UPPER VORT MAX ACROSS ERN IA/NRN IL
THIS AFTERNOON. SOME LOW LEVEL MOISTURE RETURN IN NARROW MOISTURE
TONGUE AXIS WITH SFC DEW POINTS IN UPPER 50S/LOWER 60S ACROSS NWRN
IL. TEMPS ALSO HAVE RISEN INTO LOWER 80S ACROSS CWA WHICH HAVE
ALLOWED SB CAPES TO REACH INTO 1000-1500 J/KG RANGE. MID LEVEL SPEED
MAX OF 40-50 KNOTS ALSO CUTTING THROUGH BASE OF WEAK MID LEVEL
TROUGH IS CURRENTLY BEING SAMPLED BY BLUE RIVER PROFILER. MOISTURE
IS THE LIMITING FACTOR FOR CONVECTION LATE THIS AFTERNOON INTO THIS
EVENING WITH THERMO PROFILE SUGGESTING FAIRLY HIGH BASES TO ANY
STORMS THAT CAN DEVELOP. WILL HOLD ONTO SMALL CHANCE POPS THROUGH
EARLY EVENING BUT UPPER VORT SHOULD CLEAR CWA SHORTLY AFTER 02Z SO
TRENDED WEATHER GRIDS DRY AFTER THIS TIME. GIVEN HIGHER BASED NATURE
OF CONVECTION...SOME CONCERN FOR EVAPORATIVE COOLING TO ENHANCE
DOWNDRAFT POTENTIAL BUT OVERALL COVERAGE TO CONVECTION TONIGHT
SHOULD REMAIN LOW. LATE TONIGHT MORE IMPRESSIVE UPPER VORT LOBE
PROGGED TO DROP SOUTHWARD INTO SOUTH DAKOTA/SOUTHERN MINNESOTA WITH
STRONGER LOW LEVEL FRONT. ANOTHER BRIEF SHOT OF MID LEVEL
WAA/ISENTROPIC LIFT TOWARD MORNING AHEAD OF THIS SOUTHWARD ADVANCING
FRONT AND SHOULD SEE RETURN OF MID LEVEL CLOUDS LATE TONIGHT.

FOR THURSDAY STRONG LOW/MID LEVEL FRONTO FORCING SHOULD ENHANCE
PRECIP COVERAGE. GREATEST CONCERN FOR SEVERE POTENTIAL IS ACROSS
SOUTHERN HALF OF CWA WITH LOW LEVEL FRONTAL PASSAGE EXPECTED ACROSS
FAR NRN IL DURING THE MORNING. LIKELY POPS STILL SEEM IN ORDER
SHIFTING INTO SOUTHERN CWA LATE IN THE AFTERNOON INTO THE EVENING.
WITH SOME RESIDUAL MID LEVEL MOISTURE AND STRONG 700-600 HPA
FRONTOGENESIS AXIS ACROSS SRN WI/NRN IL ON THURSDAY EVENING...WILL
HOLD ONTO LOWER CHANCE POPS FOR SHOWERS. MID LEVEL DRY AIR ADVECTION
WILL END PRECIP CHANCES FROM NORTH TO SOUTH ON THURSDAY EVENING WITH
SURFACE HIGH BUILDING IN...ALLOWING FOR CLEARING SKIES AND
UNSEASONABLY COOL TEMPS.

NEXT CONCERN THEN FOR FRIDAY NIGHT AS ANOTHER VORT LOBE ROTATES
AROUND BROAD LONGWAVE TROUGH. ETA/GFS DO INDICATE SOME MOISTURE
RETURN AHEAD OF THIS FEATURE BUT AGAIN MOISTURE APPEARS TO BE
LIMITING FACTOR TO ANY PRECIP AND WILL KEEP FRI NIGHT DRY. QUIET
WEEKEND AHEAD WITH LITTLE DAY TO DAY TEMPERATURE CHANGE AS CWA
CAUGHT IN BETWEEN LONGWAVE TROUGH/RIDGE PATTERN.

EXTENDED FORECAST LOOKS TO REMAIN DRY AS LONGWAVE PATTERN REMAINS
STABLE WITH RELATIVELY LITTLE SPREAD NOTED IN NCEP ENSEMBLE MEMBERS
IN TERMS OF UPPER LEVEL HEIGHTS. TEMPS SHOULD REMAIN SLIGHTLY BELOW
NORMAL THROUGH THE FORECAST.

NDM

&&

.AVIATION...

SYNOPSIS - BROAD CYCLONIC FLOW OVER NORTHERN PLAINS AND GREAT LAKES
WILL CONTINUE NEXT 24 HOURS. ONE SHORT WAVE MOVING ACROSS
MICHIGAN/WISCONSIN WITH ASSOCIATED SURFACE COLD FRONT FROM ONTARIO
TO CENTRAL WISCONSIN TO CENTRAL IOWA. MODELS HAVE FRONT WASHING OUT
IN THE VICINITY OF THE WISCONSIN/ILLINOIS BORDER THIS EVENING WHILE
ANOTHER SHORT WAVE DROPS OUT OF MINNESOTA AND THE DAKOTAS AND SHEARS
ACROSS THE AREA THURSDAY. THIS WILL BRING STRONGER FRONT THROUGH THE
AREA THURSDAY MORNING.

WINDS - MODERATELY STRONG SOUTHWEST WINDS GUSTING TO AROUND 20 KNOTS
OR SO THIS AFTERNOON. WINDS BECOME LIGHT THIS EVENING AND BACK TO S
AS WEAKENING FRONT/TROF APPROACHES. WINDS BECOME SW AGAIN AND
INCREASE SOME LATER TONIGHT AS SECOND FRONT APPROACHES. PREFER
DEEPER SURFACE LOW AND SOMEWHAT STRONGER PRESSURE GRADIENT DEPICTED
IN ETA. COLD FRONT MOVES THROUGH NORTHERN ILLINOIS AROUND 12Z WITH
WINDS TURNING NORTH BY NOON THURSDAY.

THUNDERSTORMS - SHORTWAVE MOVING RAPIDLY EAST INTO MICHIGAN ALREADY
AND MOST OF THE SHOWERS AND THUNDERSTORMS PASSING NORTH OF ILLINOIS
FROM SOUTHERN WISCONSIN INTO MICHIGAN THIS AFTERNOON.
HOWEVER...DEWPOINTS IN LOWER 60S POOLING OVER SOUTHEAST IOWA AND
WEST ILLINOIS HELPING TO DESTABILIZE AIR MASS. MARGINAL THREAT
OF A FEW THUNDERSTORMS MID-LATE AFTERNOON SO WILL CARRY VCTS TIL
00Z. BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON
BEHIND FRONTAL PASSAGE BUT BEYOND THE SCOPE OF THIS FORECAST
PERIOD.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jun 23, 4:30 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT WED JUN 23 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-241100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED JUN 23 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT
RISK THAT SOME OF THESE THUNDERSTORMS MAY BE SEVERE DURING THE EARLY
EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AFTERNOON AND
THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME THUNDERSTORMS MAY
BE SEVERE...ESPECIALLY SOUTH OF INTERSTATE 80. THE GREATEST THREAT
WILL BE FOR STRONG WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-241100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT WED JUN 23 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT
RISK THAT SOME OF THESE THUNDERSTORMS MAY BE SEVERE DURING THE EARLY
EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:32 PM CDTSpecial Marine WarningLOT88 min
Jun 23, 5:32 PM CDTSpecial Marine WarningLOT88 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.